New Mexico, 2024Flash Flood in New Mexico, August 31, 2024
August 31, 2024 · NWS MAF · 1 event in 1 county or zone
Slow-moving thunderstorms over the Dark Canyon Arroyo watershed led to flash flooding of some roads and low-water crossings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorms over the Dark Canyon Arroyo watershed led to flash flooding of some roads and low-water crossings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 31, 4:33 AM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 31, 4:33 AM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
633 AM CDT Sat Aug 31 2024
...New AVIATION...
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 146 AM CDT Sat Aug 31 2024
Convection is diminishing this morning with a few showers remaining
only in Eddy and Pecos counties. Current observations show northeast
winds to near I-10 indicating the weak cold front has made it
through much of the CWA. It is along and south of this boundary that
we expect most convection to redevelop this afternoon though
isolated to widely scattered showers will be possible farther north
into the Permian Basin. Rainfall amounts will be similar to that
seen yesterday with 1/4 to 1/2 inch amounts and isolated over an
inch possible in a few spots. Any heavy rain in the mountains could
cause flash flooding well away from the rain source and will have to
be closely monitored today.
Cooler air behind the front, lingering clouds and residual moisture
will hold highs into the 80s today. High dewpoints prevent
temperatures from dropping much overnight tonight and Sunday will be
much like today with highs again in the 80s. A weak upper trough
moving across the area will increase rain chances again but better
chances await in the extended forecast.
Hennig
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 146 AM CDT Sat Aug 31 2024
The first full week of September remains positive in terms of
forecast expectations. A reinforcing cold front arrives on Sunday
and remains stalled across the southern Great Plains for the start
of the week. Concurrently, a weak upper-low slowly meanders near the
region. These features keep plentiful moisture and ascent over the
region. Widespread shower and thunderstorm activity is expected each
day, especially during the afternoon and evening. The reinforcing
cold front and rain further decreases temperatures to as much as 10
to 15 degrees below normal on Monday and Tuesday. Rainfall from this
early week period is expected to be significant and those who
receive multiple rounds of convection could see 1 to 2 inches or
more of rain.
Towards the middle and end of next week, the weak upper-low slowly
slides off to the east, while the western ridge strengthens
slightly. This brings back slightly warmer southeasterly return flow
and decreases rainfall chances. With that said, a good chance of
afternoon and evening thunderstorms continues for much of the
region. With a bit more sun and a warmer airmass source region,
temperatures slowly climb. Never fear, these temperatures remain
slightly below normal to close out the week despite this.
Next weekend remains a bit more uncertain. Most guidance brings a
digging trough into the Great Plains around this time. This could
bring another cool down and increase in rain chances, but exact
timing and placement is to be determined. Regardless of the exact
details, a consistent pattern of a weak western ridge and Great
Lakes region troughing will continue to provide opportunities for
weather system and frontal intrusions for the foreseeable future.
-Chehak
&&
.AVIATION...
(12Z TAFS)
Issued at 631 AM CDT Sat Aug 31 2024
Radar is showing scattered SHRA and isolated TS redeveloping this
morning and may affect CNM/PEQ/FST. The strongest storms will be
near FST and south. MVFR CIGs are possible in any convection in
the area, otherwise VFR conditions are expected to continue.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 87 68 87 69 / 30 20 60 70
Carlsbad 84 65 85 64 / 40 20 30 50
Dryden 88 71 87 70 / 60 40 70 80
Fort Stockton 83 67 84 66 / 70 30 70 70
Guadalupe Pass 76 62 75 59 / 50 20 40 50
Hobbs 84 62 85 65 / 30 10 30 60
Marfa 79 63 76 63 / 80 30 70 60
Midland Intl Airport 83 68 85 68 / 40 20 50 70
Odessa 84 69 85 69 / 40 20 50 70
Wink 84 68 87 69 / 50 20 50 70
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, Aug 31, 12:01 AM MST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
201 AM CDT Sat Aug 31 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
201 AM CDT Sat Aug 31 2024 /101 AM MDT Sat Aug 31 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Flash Flood, Eddy
- When
- August 31, 6:00 AM MST to 7:00 AM MST
- Where
- Eddy County, 2.2 mi ENE of (Cnm)carlsbad Arpt to 1.04 mi SE of Carlsbad
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.342, -104.235
Eddy County Emergency Management reported three swift water rescues from the Dark Canyon Arroyo and multiple road closures. The cost of property damage is an estimation.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 31, 20241 death · 1 injured · 1 event
- Heat in Arizona, August 31, 20241 death · 1 event
- Rip Current in Florida, August 31, 20241 death · 1 event
- Damaging Winds in West Virginia, August 31, 2024$31,000 · 50 kt wind · 28 events
- Flash Flooding and Damaging Winds in Virginia, August 31, 2024$24,000 · 60 kt wind · 11 events
- Damaging Winds in West Virginia, August 31, 2024$24,000 · 52 kt wind · 10 events
- Damaging Winds in Maryland, August 31, 2024$31,000 · 56 kt wind · 3 events
- Damaging Winds in Kentucky, August 31, 2024$14,000 · 53 kt wind · 11 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 31, 2024$13,000 · 50 kt wind · 12 events
- Marine Thunderstorm Winds in Lake Superior, August 31, 202450 kt wind · 10 events
- Damaging Winds in Kentucky, August 31, 2024$14,000 · 50 kt wind · 2 events
- Damaging Winds in Virginia, August 31, 2024$10,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202476.